Beta blockers, such as bisoprolol, and ACE inhibitors are both commonly prescribed medications for various cardiovascular conditions. While both drugs have their own set of side effects, it is important to understand whether beta blockers like bisoprolol can cause a night cough similar to ACE inhibitors.
ACE inhibitors are known to cause a side effect called a “dry cough” in some individuals. This cough is believed to be caused by the accumulation of bradykinin, a substance that is normally broken down by an enzyme called ACE (angiotensin-converting enzyme). When ACE inhibitors block this enzyme, bradykinin levels can increase, leading to irritation and coughing in the lungs.
On the other hand, beta blockers like bisoprolol work by blocking the effects of adrenaline on the heart and blood vessels. They are primarily used to treat conditions such as high blood pressure, heart failure, and certain heart rhythm disorders. Unlike ACE inhibitors, beta blockers do not directly affect bradykinin levels or cause a dry cough as a side effect.
However, it is important to note that cough can be a side effect of beta blockers, although it is less common compared to ACE inhibitors. If you experience a persistent or bothersome cough while taking bisoprolol or any other beta blocker, it is essential to consult your healthcare provider for further evaluation. They can determine whether the cough is related to the medication or if there may be another underlying cause.
In conclusion, while both ACE inhibitors and beta blockers can have side effects, a night cough is more commonly associated with ACE inhibitors due to their impact on bradykinin levels. Beta blockers like bisoprolol, on the other hand, are less likely to cause a cough, but it is still important to seek medical advice if you experience any unusual symptoms while taking these medications.